In response to the Benadryl Challenge, another challenge posted on social media, the Food and Drug Administration issued a statement about the dangers of taking higher than recommended doses of over-the-counter drugs.

“We are aware of news of teenagers ending up in emergency rooms or dying after participating in the Benadryl Challenge, promoted in videos through the TikTok social media application,” the statement said.

Benadryl made news earlier this year as part of a dangerous TikTok trend. Teenagers who took large amounts of the drug claimed it caused hallucinations. According to Google Trends, the term “Benadryl Challenge” reached the top search at the beginning of September. The greatest search interest was in Oklahoma and North Dakota.

Benadryl has what is known as “dose-dependent toxicity”. The higher the dose, above the recommended guidelines, the more toxic it becomes. Typically, the active ingredient diphenhydramine helps suppress the body’s allergic reaction to an allergen, but it can cause confusion, hallucinations, and seizures. It can also cause the heart to stop.

The FDA gave helpful advice to parents to “keep diphenhydramine and all other OTCs [over-the-counter] and prescription drugs up and down and out of the reach and sight of children. “If you suspect an overdose, call 911 and Poison Control at 1-800-222-1222.

For doctors and health care providers, the FDA warned against vigilance and suggested speaking to teenagers about adhering to appropriate dosage guidelines.

LEAVE A REPLY

Please enter your comment!
Please enter your name here